Is the incidence of heparin-induced thrombocytopenia affected by the increased use of heparin for VTE prophylaxis?

Published

Journal Article

BACKGROUND: The increased exposure to heparin products for thromboprophylaxis against VTE in hospitalized patients raises concerns for an increase in the incidence of heparin-induced thrombocytopenia(HIT). METHODS: We analyzed, among 90,875 patients exposed to heparin products between 2005 and 2009, the number of hematologic consultations for thrombocytopenia, requests for heparin induced antibodies by enzyme-linked immunosorbent assay, and cases given a diagnosis of HIT by the hematology consult service. RESULTS: We observed that despite a doubling in the number of patients receiving pharmacoprophylaxis with heparin, there was no significant increase in the number of consultations for thrombocytopenia,the number of requests for HIT tests, the number of positive HIT test results, or the number of HIT diagnoses. The number of cases of HIT was low and represented < 0.1% of patients exposed to heparin. CONCLUSIONS: We conclude that concerns about HIT should not be a limiting factor for the systematic implementation of heparin-based VTE prophylaxis.

Full Text

Duke Authors

Cited Authors

  • Zhou, A; Winkler, A; Emamifar, A; Gartland, B; Duncan, A; Antun, A; Arellano, M; Tindol, GA; Levy, JH; Bornstein, WA; Horowitz, IR; Khoury, HJ

Published Date

  • November 2012

Published In

Volume / Issue

  • 142 / 5

Start / End Page

  • 1175 - 1178

PubMed ID

  • 22539642

Pubmed Central ID

  • 22539642

Electronic International Standard Serial Number (EISSN)

  • 1931-3543

Digital Object Identifier (DOI)

  • 10.1378/chest.11-2926

Language

  • eng

Conference Location

  • United States